On Your Health

Check back to the INTEGRIS On Your Health blog for the latest health and wellness news for all Oklahomans.

How Fentanyl Can Make the Opioid Epidemic Worse

Drug overdose is a big problem in Oklahoma, and one drug, in particular, has become even more deadly. According to the Oklahoma State Department of Health, of the more than 700 unintentional poisoning deaths in Oklahoma each year, six out of 10 involve at least one prescription drug. Prescription opioids are the drugs most involved in overdose deaths in Oklahoma.

One of the culprits behind this ravaging national epidemic is a synthetic opioid called fentanyl. Between 2011 and 2017, the national death rate from fentanyl increased by 1,125 percent, according to the Centers for Disease Control and Prevention.

While fentanyl and other synthetic opioids are legally used in prescription drugs, they are also being abused illegally. When mixed with other drugs, the result can be fatal. In the past few years, Prince, Tom Petty and rapper Mac Miller all died from accidental fentanyl overdoses.

Recently, the On Your Health blog interviewed Dr. Kimberlee V. Wilson, an addiction psychiatrist and medical director for Arcadia Trails INTEGRIS Center for Addiction Recovery, about why fentanyl is so dangerous. Here answers are below.

In addition, Doctor Oklahoma is a podcast that shines a light on uniquely Oklahoman health challenges by speaking with INTEGRIS physicians who live here and practice here. In the series podcast premiere, Dr. Wilson discusses the effect of opioids on the human brain, addiction as a disease and how it affects health outcomes for all Oklahomans. To listen to the podcast click here.

Q. What is fentanyl?

A. Fentanyl is a synthetic opioid that is 50 to 100 times stronger than morphine. Pharmaceutical fentanyl was developed for pain management treatment of cancer patients, applied with a patch on the skin. Today, it is still used by physicians to relieve severe pain, such as after surgery or during cancer treatment, and for break-through pain (flare-ups of intense pain despite round-the-clock narcotic treatment).

Q. Why is fentanyl so dangerous? 

A. Earlier this summer, Oklahoma had seven deaths due to opioid overdoes in just seven days. Fentanyl is so potent even a small dosage can be deadly. Because of its powerful properties, Fentanyl is sometimes added to heroin by drug dealers to increase its potency. Many users believe they are purchasing heroin and don’t know they are getting a mixture with — or even pure — fentanyl. This results in many overdose deaths.

In addition, fentanyl pills on the black market are made to look like the painkiller oxycodone, or the anxiety medication Xanax. This deception is proving very fatal.

Fentanyl abuse is especially dangerous to those with no existing tolerance to opioids. The substances already elevating the risk of overdose are multiplied when someone without a tolerance abuses it.

Q. How can you tell if someone is abusing fentanyl or having an overdose?

A. Whether taken as a prescription or abused recreationally, fentanyl is a volatile and potentially lethal drug. Those ingesting fentanyl at unprescribed levels experience an intense euphoria and sense of relaxation similar to a heroin “high.”

Abuse of fentanyl can depress the respiratory system to the point of failure, leading to a fatal overdose. Mixing fentanyl with illicit narcotics or stimulants like heroin or cocaine amplify the drug’s damaging side effects.

Reduced breathing, depressed breathing and low heart rate are all signs of a fentanyl overdose. If a user is asleep, unconscious or unresponsive and you can't wake them up, those are definite signs of overdose.

Outward symptoms of fentanyl abuse might include:

  • Mellowness
  • Drowsiness
  • Yawning
  • Nausea and vomiting
  • Itching
  • Dizziness
  • Blurred vision
  • Constipation
  • Headaches
  • Seizures

Q. Any closing thoughts?

A. Narcan kits are one of the most successful ways to get people out of an overdose. It’s a nasal spray that you can give immediately and they should wake up. In Oklahoma, there are places you can buy Narcan without a prescription. But even after the user is awake and alert, once the Narcan wears off, they can still go back into an overdose. Call 911 immediately and stay with the person until medical help arrives.


Any time there is an overdose, there is usually someone who knew the person was using and did not speak up. If you know someone is in danger by using illegal drugs or not taking prescription medications as prescribed, please get involved.

For more information about drug addiction and overdose, or to find help for you or a loved one, visit INTEGRIS Arcadia Trails. If you are seeking treatment, the evidence-based treatments at Arcadia Trails comprise one of the most comprehensive addiction programs in Oklahoma and the surrounding region. 

Subscribe to the INTEGRIS On Your Health blog

Subscribe for regular emails full of useful and interesting Oklahoma-centric health and wellness info, from the doctors and health experts at INTEGRIS.